Can Voluma injections result in a loss of facial volume?

I have now received 8 vials of Voluma over a period of 13/12, mostly to enhance cheek volume. My weight is steady, I am fit and healthy, non smoker. Low to normal BMI. 50y/o. For 2/52 post injection the effect is good but then rapidly returns to normal or possibly less than before. Could my body be metabolising the product quicker than is normal? There does not seem to much in the medical literature about this but I was wondering whether there any anecdotal cases. Thanks for any advice

Doctor Answers 3

Metabolizing HA fillers faster

It is possible that you are a fast metabolizer. It does occur often in "gym rats". I would suggest a non HA filler, with Bellafill being the best choice. This can't be metabolized but does require the body to produce collagen in response to the PMMA injected. If you are in a negative metabolic state, nothing will last long.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Can Voluma injections result in a loss of facial volume?

Thank you for your question and I am sorry that your Voluma results have not met your expectations.   8 vials of Voluma is a good amount of filler material placed and if you have indeed metabolized it this quickly a better option would be to seek fat grafting to replace your lost volume with your body's natural tissue.  See a board certified plastic surgeon in consultation.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Hyaluronic Acid Metabolizers

Thank you for your question. Yes, there are those who can more rapidly absorb Hyaluronic Acid fillers - like Voluma. It doesn't happen often, but it can happen. Given that you are fit, those who frequent the gym or run a lot can be so-called rapid metabolizers. If you are routinely getting injections in the same areas of your face, you can try a different filler that gives you a similar lift, like restylane lyft or radiesse, or even fat transfer - which is more permanent. Best of luck! 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.